Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 130, NWS Quad Cities, IA

October 3, 2018Muscatine County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Oct 3, 2018, 11:07 AM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at Oct 4, 2018, 11:30 PM CDT. It was in force for 23 days.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 11:07 AM CDT (16:07 UTC)
In effect from
Oct 4, 2018, 11:30 PM CDT
Expired
Oct 27, 2018, 8:56 PM CDT
In force
23 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Muscatine County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Illinois City (ILNI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 3, 6:36 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 3, 6:36 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 AM CDT Wed Oct 3 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Wed Oct 3 2018

SSE surface winds have developed in response to pressure falls
in South Dakota. This return flow, advecting warm air and
moisture northward, will strengthen through this morning.

As of 3 AM, temperatures were in the upper 50s north to upper 60s
south, and dewpoints were unseasonably high -- in the mid to
upper 60s south of I-80.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Wed Oct 3 2018

Highlights for Today:
1) Very warm temperatures and gusty southwest winds

2) Increased risk for wildfire starts in cured agricultural fields

3) Scattered thunderstorms this evening and tonight.

A 995mb surface low is forecast to track across Lake Superior today,
increasing the pressure gradient and southwest winds over eastern
Iowa and northwest Illinois. Forecast sustained winds are 20-25 mph
and gusts are 35-40 mph (isolated higher gusts are possible).

NAM forecast soundings display around 40 kts near the top of the
mixed layer (near 875mb) and close to unidirectional flow between
the surface and 850mb. Consistent with the past several nights,
increased peak wind gusts over superblend due to favorable set up.
Current forecast values are below Wind Advisory criteria (45+ mph).
However, we'll have to monitor trends closely. Do not have high
confidence in the HRRR/RAP soundings at this time, but they have
mixing up into 50 kt winds which would translate to surface gusts
around 45 mph. So there is some potential for higher gusts than
what is currently forecast.

Temperatures and Wildfire Risk:

Hard to believe it is October and we are looking at highs in the mid
to upper 80s. Periods of sun, compressional warming from the strong
boundary layer mixing, and steady warm air advection from the south
are the drivers for this unusual October day. Record highs for
today are in the low to mid 90s.

The very warm temperatures and gusty winds will increase the risk
for wildfire starts in cured agricultural fields. And if a fire were
to ignite, it would spread rapidly. The good news is there are
several limiting factors: wet antecedent conditions and minimum
afternoon humidity at or above 50% because of mid to upper 60
dewpoints. At this time, do not see the need for a Red Flag Warning.

Thunderstorm Chances:

A capping inversion around 800mb (18 C) should inhibit convection
through the day. The scattered thunderstorms are expected along a
cold front between 6 PM and midnight (NW to SE). Isolated severe
storms are possible but with the better shear lagging behind the
convection and surfaced based instability waning after sunset, the
overall risk is low for any one location in our CWA.

Latest trends on many of the hi-res models is to develop scattered
storms after 8 or 9 pm generally for counties along and east of the
Mississippi River, with isolated activity over the northwest
forecast area. This seems plausible that the higher coverage of
storms may be over the eastern two-thirds of the forecasts area
because it coincides with timing of the cold front and weakening of
the cap. Uttech

.LONG TERM...(Thursday through next Tuesday)
ISSUED AT 330 AM CDT Wed Oct 3 2018

Thursday...As post-frontal high pressure squeezes it's way down into
the western GRT LKS, it should provide some clearing skies for at
least partial insolation, as well as northwest sfc winds of 10 to 15
MPH. See that most of the CWA will be dry Thu through 00z, except
some possible lead elevated showers creeping up acrs the far
southwestern CWA. A much cooler day in store as high temps to range
from the mid 50s in the north, to the mid 60s in the southeast. Then
the persistent mid CONUS southwesterlies wrapping around the
southeast U.S. sub-tropical ridge will look to usher another short
wave trof with associated southwesterly 40-50 KT H85 MB convergent
jet to fuel a nocturnal overrunning precip event Thu night. Sctrd
elevated showers with some embedded thunder, will increase from the
southwest with arrival of the first warm air advection wing(WAA) as
Thu night progresses. this wing may lift along and north of I80 by
Midnight, but more elevated showers/thunder to spread in from the
west through early Fri morning with a veer of the ongoing LLJ. With
fcst sounding indicated THTA-E advection and low to mid layer
saturation, many areas to get general rainfall amounts of 0.25 to
0.75 of an inch by Friday morning.

Friday...Assessing the latest 00z run models, this day may be one of
the most problematic of the period. The main front will look to
align quasi-stationary under stalled southwesterly steering flow
just to the west of the CWA during the day, and then slowly slide
eastward acrs the CWA into Sat morning. There may be just isolated
to sctrd showers for much of the day Friday allowing for some warm
sector warming of llvl temps(but how warm a real challenge at this
point). But then another surge of THTA-E rich LLJ impingement occurs
along the incoming front for an increasing warm moist conveyor of
showers and storms late in the day and especially Friday night.
Unseasonable high precipitable water(PWATs) feed of 1.5 to 1.9
inches of monsoonal/west Gulf origin into the boundary will fuel a
frontal stream of shower/storms to help produce swaths of heavy rain
where the activity repeatedly moves acrs. This could easily produce
swaths of 1-2 inches by Sat morning, with locally higher amounts
possible, which would aggravate ongoing river flooding as well as
produce possible flash flooding in areas that get primed by at least
moderate rainfall Thu night into Friday morning. Bulk shear profiles
along the front supportive of severe storms by late Friday afternoon
and evening, but much will depend on extent of instability build up
during the day Friday, as well as rate of column saturation. These
factors make the severe threat marginal at this time, with flooding
problems looking to be the primary concern into Sat morning.

Saturday and Sunday...Depending on the frontal progression
southeastward and then some retreat back northward with short wave
progression through the flow as well as eastern ridge amplification
northward, the southwesterly steering flow flex will allow for more
rounds of showers and some storms to stream up acrs the region
occasional during the weekend, with Sat night into Sunday morning
another active window with more unneeded rainfall.  The latest
medium range guidance still handles digging western trof upper jet
energy, and some east coast ridge western push/retrograde to really
amplify the pattern to near meridional acrs the plains and upper MS
RVR Valley by late Sunday into Monday morning. Although the western
CWA may still be suspect to passing showers for the second half of
the weekend with at least moderate to locally heavy rainfall amounts
possible, the real heavy conveyor of precip would look to focus more
off to the west acrs the eastern plains, MO RVR Valley-west half of
IA, and into MN/WI by early Monday. Expect many area rivers to be
flooding by this time, with the potentail of accumulative rainfall
amounts of 3-5 inches by Monday morning(from Thu night through 12z
Monday). High temps a challenge over the weekend depending on precip,
clouds and frontal placement, but in general will advertise most of
the area in the 60s, although the south/southeast may attain some
70s at times.

Monday and Tuesday...More of the same with the region remaining in
the active zone of stubborn blocked pattern. Some medium range 00z
model variance through, with the ECMWF ridge axis placement holding
the heavy rain conveyor just off to the west for most of Monday and
Tuesday, while the GFS shunts the front through for more heavy rain
on Tuesday. All in all, the troublesome pattern for many rounds of
rain and flooding, advertised by many of the previous shifts
unfortunately still looks to still be on track well into next week.
 ..12..

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 625 AM CDT Wed Oct 3 2018

Low-level wind shear expected through mid morning. SW winds will
quickly increase to 35-40 kts between 1500-2000 ft AGL, while
surface winds will be out of the south. As the surface winds veer
to the SSW, the low-level wind shear will diminish. It will turn
windy from the late morning through the afternoon with SSW gusts
of 30-35 kts.

Scattered thunderstorms are possible tonight. Thinking best
chances are at KBRL and KMLI so included thunder in TAFs, but
left as PROB30 groups at KDBQ/KCID where confidence is lower.
Uttech

&&

.CLIMATE...
ISSUED AT 312 PM CDT Tue Oct 2 2018

Week 2 October 10-16

Global models indicate the blocked pattern to remain, with the
deep trough in the west and ridge in the east. This keeps the
nearly stalled southwest-northeast frontal boundary stalled in our
area. The Climate Prediction Center has the dvn cwa with near normal
temperatures but well above normal rainfall, centered over all of
Iowa and vicinity states. This would keep river flooding going or
even worsen the flooding and keep soils very saturated and impede
the harvest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...12
AVIATION...Uttech
CLIMATE...Haase
Hazardous weather outlook, Oct 3, 4:54 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CDT Wed Oct 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Southwest wind gusts between 35 to 40 mph are forecast from the
late morning through the afternoon. Isolated higher gusts are
possible. The strong winds will make travel difficult for high
profile vehicles on east to west roads.

Very warm temperatures and gusty southwest winds will increase
the risk for wildfire starts in cured agricultural fields. If a
fire were to ignite, it would spread rapidly.

Scattered thunderstorms are expected late this evening and
tonight. The most likely timing for storms is between 7 and
11 PM. A few severe storms are possible but the overall risk is
low. The primary threats are damaging winds and lightning.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are chances for thunderstorms from Thursday night through
Friday night, and again Saturday night into Monday. There is a
marginal risk for severe weather on Friday, but a more widespread
concern may be the risk of heavy rainfall and associated flash
flooding late Friday and Friday night. The potential for severe
weather appears low for the rest of the weekend and into early
next week.

With the occasional rounds of showers and storms, several inches
of accumulative rainfall are possible by Monday morning across
much of the Outlook Area. This would lead to additional rises on
area rivers, aggravate ongoing flooding and produce more rivers in
flood by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening or tonight.

Uttech/12

In the hours before

Special weather statement, Oct 3, 10:14 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1014 AM CDT Wed Oct 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1014 AM CDT Wed Oct 3 2018

...Very Windy Today...

Intensifying low pressure in the Upper Midwest will create very
windy conditions across the area today. South to southwest winds
will be sustained at 25 to 30 mph with gusts to 40 to 45 mph. If
the winds become stronger than expected then a wind advisory may
be issued. The winds should gradually diminish towards sunset.

Drivers of vans, campers, trailers, and other high profile
vehicles should be extra cautious, especially on east-west roads.

Haase

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:07 AM CDTRiver Flood WarningDVNClinton, Scott3 days

Nearby

River Flood Warnings in Iowa, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.